Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Novacaine Drip

09/04/2009

Question:

Can you become physically ill (diarrhea) from swallowing too much from a novacaine drip from 3 days before? I am a very healthy female with no allergies and the taste was absolutely terrible - and on top of that the left side of my face and nose went numb. That has NEVER happened to me before. Is this normal? Was the dentist careless?

Answer:

The effects of local anesthesia are very short-lived so diarrhea three days after a dental visit would not be from the medication. 

There are two ways the local anesthetic can "drip" down the throat. One is that sometimes when injecting in the upper jaw, the anesthetic can be under pressure and squirt out. Just a very little bit can numb your throat and tongue but it feels like a lot with the swelling that occurs. 

Also, many dentists apply topical anesthetic, a gel that numbs the tissue before needle insertion. This is to increase your comfort. Sometimes, the gel liquifies enough to drip in the same way. It is extremely unlikely that any significant amount of medication, if any, was actually ingested. It is very, very bitter due to the acidity but other than that, there should be no adverse effects. 

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University